James Metz, MD
Updated by: Lara Bonner Millar, MD
Abramson Cancer Center of the University of Pennsylvania
Last Modified: December 4, 2014
The esophagus is a muscular tube that connects the throat to the stomach and may be thought of as a food pipe. Esophagitis is an inflammation (swelling) of the esophagus that causes pain and discomfort with swallowing, or gives you the sensation of a lump in the throat. Esophagitis is a common side effect of cancer treatment that can be caused by radiation therapy or chemotherapy.
Radiation therapy may cause esophagitis in patients who are receiving treatment to the chest and neck area. This may include patients with esophageal cancer, lung cancer, Hodgkin's disease, Non-Hodgkin's Lymphoma, and head and neck cancers. This side effect develops over several weeks as a result of the radiation damaging the tissue lining the esophagus.
After 2-3 weeks of radiation therapy, patients may begin to notice discomfort with swallowing. Patients typically report a burning sensation in the neck and chest region. For some patients, this side effect will worsen and interfere with eating and drinking. Your oncology team can help you find foods and liquids that you can tolerate during this time. In some cases, the esophagitis can become severe and patients may require a temporary feeding tube to maintain their nutrition and body weight while completing therapy.
The discomfort will typically last through the completion of treatment with radiation therapy. Most patients will start to notice improvement in their symptoms about 2 weeks after the completion of therapy, as the tissue begins to heal. In most patients, the esophagitis has completely resolved by 4-6 weeks after radiation therapy has finished.
Chemotherapy may also cause esophagitis. Certain chemotherapy medications can cause irritation of the mucous membranes, called mucositis. The esophagus is a muscular tube that is lined by a mucous membrane and may become irritated. Esophagitis typically occurs days after the administration of chemotherapy instead of weeks, as with radiation therapy.
Patients who are on steroid treatments or have a suppressed immune system from their cancer treatments may develop an esophagitis caused by a fungal infection (esophageal candidiasis). This is different than the esophagitis caused by the treatments themselves and is generally treated with oral anti-fungal medications. Esophageal candidiasis typically resolves over 1-2 weeks of treatment.
Some ways to manage the symptoms of esophagitis:
Some methods of managing esophagitis include:
When to contact your care team
If you are experiencing esophagitis symptoms, contact your care team. They can prescribe medications to help manage these symptoms.
Oct 4, 2011 - Treatment of localized prostate cancer using intensity modulated radiation therapy is associated with a considerable reduction in late bowel and rectal side effects and significantly decreased rectal and bladder toxicity compared to three-dimensional conformal radiation therapy, according to a study presented the annual meeting of the American Society for Radiation Oncology, held from Oct. 2 to 6 in Miami Beach.
Mar 5, 2015
Mar 5, 2015
Jan 20, 2011